Alert archive / Michigan / Frost Advisories in 2014

Frost Advisory 8, NWS Grand Rapids, MI

October 11, 201415 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Oct 11, 2014, 2:23 PM EDT for 15 counties in Michigan. It took effect at Oct 12, 2014, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2014, 2:23 PM EDT (18:23 UTC)
In effect from
Oct 12, 2014, 2:00 AM EDT
Expired
Oct 12, 2014, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 11 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 11, 1:46 PM EDT, 37 minutes earlier.

Area forecast discussion, Oct 11, 1:46 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT SAT OCT 11 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 245 AM EDT SAT OCT 11 2014

A LARGE AREA OF HIGH PRESSURE WILL REMAIN CENTERED OVER THE GREAT
LAKES REGION THROUGH THE WEEKEND. THIS FAIR WEATHER SYSTEM WILL
PROVIDE THE AREA WITH DRY AND COOLER THAN NORMAL WEATHER. A
DEEPENING LOW PRESSURE SYSTEM WILL TRACK THROUGH MICHIGAN MONDAY
INTO TUESDAY BRINGING WITH IT UNSETTLED WEATHER.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 245 AM EDT SAT OCT 11 2014

WILL KEEP THE FREEZE WARNING GOING THROUGH 9 AM TODAY.
TEMPERATURES CONTINUE TO FALL THROUGH THE 30S...WITH MUCH OF THE
REGION NORTH OF A MUSKEGON TO LANSING LINE ALREADY AT OR BELOW
FREEZING.

MODELS ARE NOT IN GOOD AGREEMENT WITH REGARDS TO THE LOW PRESSURE
SYSTEM THAT TRACKS IN OUR DIRECTION ON MONDAY. THE NAM TRENDED
DEEPER WITH THE LOW AND ALLOWS FOR RELATIVELY DECENT SURFACE BASED INSTABILITY
TO DEVELOP ON MONDAY. THAT COUPLED WITH STRONGER SHEAR AND
DYNAMICS SUGGESTS A RISK FOR SEVERE WEATHER. HOWEVER THE GFS AND
MORE SO THE NEW HIGH RES EURO KEEP THE BETTER INSTABILITY SOUTH OF
MI AN THE LOW IS NOT AS DEEP WITH THESE MODELS....SO NOT CONFIDENT
ON THIS RISK FOR SEVERE WEATHER. I WILL MAINTAIN THE HIGHEST POPS
FOR MONDAY WITH THE DEEPER MOISTURE ARRIVING ALONG WITH INCREASING
MID LEVEL HEIGHT FALLS.

THE ELEVATED WARM FRONT ARRIVES SUNDAY AFTERNOON INTO SUNDAY
NIGHT. THERE IS SOME LIFT IN THE DGZ AS THIS FEATURE TRACKS
NORTHWARD. AS A RESULT WE COULD SEE SOME SCATTERED SHOWERS.
OVERALL THE INSTABILITY THROUGH SUNDAY NIGHT STAYS SOUTH OF THE MI
BORDER. I WILL HOLD ONTO THE POTENTIAL FOR SOME SHOWERS.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 245 AM EDT SAT OCT 11 2014

THE MAIN FOCUS OF THE LONG TERM IS THE DEVELOPMENT AND EVOLUTION OF
A LOW AS IT MOVES THROUGH THE GREAT LAKES. PRETTY BIG DIFFERENCES
EXIST BETWEEN THE GFS AND ECMWF REGARDING THIS LOW...THE MAIN ONE
BEING THAT THE ECMWF CUTS OFF THE LOW AS IT MOVES ACROSS THE
MISSISSIPPI AND THE GFS DOESN/T. AS A RESULT...THE ECMWF IS MUCH
SLOWER TO MOVE THE LOW THROUGH THE SOUTHERN GREAT LAKES COMPARED TO
THE GFS. DUE THE LARGE DIFFERENCES...WE DIDN/T MAKE MANY CHANGES TO
THE GRIDS.

MONDAY NIGHT THROUGH TUESDAY LOOKS TO BE PRETTY WET. STRONG LLJ WILL
BE MOVING THROUGH LOWER MICHIGAN MONDAY NIGHT. GFS HAS 70KTS PROGD
AT H85. INSTABILITY IS A LIMITING FACTOR THOUGH SO THE POSSIBILITY
OF SVR STORMS APPEARS LIMITED. ONCE THE LOW MOVES BY...WHICH COULD
TAKE A WHILE IF THE ECMWF IS CORRECT...WE/LL SEE MORE STRATIFORM
SHOWERS AS THE UPPER LOW MOVES OVER THE GREAT LAKES. WE DECREASED
POPS WEDNESDAY WITH THE THOUGHT THAT THE LOW WILL EITHER MOVE EAST
OR WEAKEN AS IT OCCLUDES. ANOTHER COLD FRONT TOWARD THE END OF THE
WEEK WILL RESULT IN MORE SHOWERS FRIDAY. HIGHS WILL BE IN THE LOWER
60S THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 145 PM EDT SAT OCT 11 2014

CONFIDENCE IS HIGH THAT VFR WEATHER WILL CONTINUE OVER THE NEXT
24-36 HOURS. VARIABLE WINDS UNDER 10 KNOTS WILL BECOME
SOUTHEASTERLY AT AROUND 10 KNOTS ON SUNDAY.

&&

.MARINE...
ISSUED AT 245 AM EDT SAT OCT 11 2014

WILL NEED TO MONITOR THE POTENTIAL FOR GALE FORCE WINDS MONDAY. A
LOW LEVEL JET WILL ARRIVE WITH THE WARM FRONT LIFTING NORTHWARD
THROUGH THE REGION.  UNCERTAINTY EXISTS AT THIS TIME AS FAR AS
THE STRENGTH AND TIMING OF THE LOW LEVEL JET. AT THIS POINT WILL
NOT GO WITH ANY HEADLINES AND CONTINUE TO MONITOR THE POTENTIAL
SITUATION CLOSELY.

&&

.HYDROLOGY...
ISSUED AT 245 AM EDT SAT OCT 11 2014

WITH THE PASSAGE OF A DEEPENING LOW PRESSURE SYSTEM THAT WILL TAP
GULF MOISTURE NEXT WEEK WILL LIKELY FEATURE ABOVE NORMAL
PRECIPITATION. MOST LOCATIONS ARE EXPECTED TO SEE OVER AN INCH OF
RAIN. THIS SUPPORTS RISING RIVER LEVELS. AT THIS POINT FLOODING
DOES NOT LOOK LIKELY...BUT IT WILL NEED TO BE MONITORED CLOSELY IN
THE COMING DAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...93
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Oct 11, 10:07 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 AM EDT SAT OCT 11 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1007 AM EDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST AND FREEZING TEMPERATURES WILL BE LIKELY ONCE AGAIN FOR
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE IN THE MONDAY THROUGH TUESDAY
TIMEFRAME. CURRENTLY THE SLIGHT RISK AREA FOR SEVERE WEATHER IS
JUST SOUTH OF THE MICHIGAN BORDER FOR MONDAY INTO MONDAY NIGHT.
THIS WILL NEED TO BE MONITORED CLOSELY.

HEAVY RAIN WILL BE POSSIBLE LATER MONDAY THROUGH TUESDAY. THIS
WILL LIKELY LEAD TO RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-120900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1007 AM EDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE IN THE MONDAY THROUGH TUESDAY
TIMEFRAME.

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT MONDAY
AND PERSIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 2:23 PM EDTFreeze WarningGRRClare, Gratiot, Isabella, Lake, Mecosta, Montcalm and 2 more19 hr

Nearby

Frost Advisories in Michigan, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.